Kathy LaTour is a breast cancer survivor, author of The Breast Cancer Companion and co-founder of CURE magazine. While cancer did not take her life, she has given it willingly to educate, empower and enlighten the newly diagnosed and those who care for them.
Are these new health conditions popping up late effects from the drugs used in my previous cancer treatment? We are only now living long enough after treatment for the doctors to see what happens years later.
In 2017, I received a diagnosis of a form of congestive heart failure that I can only call the “good” kind. My heart pumps great but has a hard time relaxing to get ready for the next pump.
Heart problems have always been one of those possible late effects we watch for after being treated for cancer. When I was first diagnosed, I had what was then called a MUGA scan, a test using a radioactive tracer to measure how well my heart did its job. Well at 37 it was perfect, but I heard what my oncologist said about late effects.
About 15 years later, I went to a cardiologist to get a baseline. He told me then that I had a spot where it looked like I was hypertensive, but he couldn’t get a clear picture. Duh, what? He said not to worry, it was something that showed up in many people. Not very satisfied with his judgment, I found another cardiologist who said my heart was fine. I was then almost 40 and going strong: swimming, running after kids and all the other stuff moms do who are working full-time.
In 2017 I found myself short of breath. It just came on suddenly. I had continued to see the second cardiologist until he retired and found another specialist to get this checked out.
It got worse. I got scared. The new cardiologist did all the tests and she determined I had congestive heart failure, which sounds very scary. She prescribed a bunch of meds and sent me on my way. On the next visit she mentioned atrial fibrillation (AFib), that word that comes up around irregular heartbeat. She asked if I had it.
How was I supposed to know, I asked her? She said I would feel it and she began to take my pulse, and darned if I wasn’t in AFib right then. She couldn’t get it to stop so she put me in the hospital and shocked it back into normal range.
OK, this is weird. All of a sudden, these things are popping up. Are these late effect from the drugs used in my previous cancer treatment?
The reality was that she didn’t know. It probably was related. Chalk up another request of the medical researchers. What does a late heart effect look like? Which ones have been identified?
When I developed neuropathy as a late effect, another doctor said it couldn’t be from chemo because that wasn’t how neuropathy worked. I am not diabetic, the most frequent cause of neuropathy in the extremities. So, is this chemo-related or not? I believed him when he said it wasn’t but then I started hearing anecdotal information about neuropathy showing up after chemotherapy.
My goal in giving you this summary is not to freak you out. It is to remind you that we are only now living long enough after treatment for the doctors to see what pops up years later.
This is what makes the survivorship care plan even more important. When your treatment was over, you should have received a list of all the drugs you had and what they know about them in terms of long-term and late effects — long-term being the ones that started during treatment and may or may not have gone away. Late effects are those what show up after treatment has ended.
If you didn’t get this information, it’s never too late to ask.
Take notes. Listen to your body and be prepared. If you are lucky enough to live in a city that has a cancer survivor program, see the physician in charge and let him or her know where you are for a baseline. It could make a big difference in detecting a problem early.